Hepatic vein thrombosis or the Budd-Chiari syndrome is an uncommon condition which rarely occurs in teenagers. The condition involves obstruction of blood flow from the liver with progressive congestion and hepatic failure. The etiology is often idiopathic but may involve conditions that increase thrombogenic tendencies. Oral contraceptives are known to increase the risk of a number of thrombotic conditions and have been associated with the Budd-Chiari syndrome. Although millions of teenagers have used oral contraceptives without incident, occasionally we are reminded of their potential serious complications. The case of a 19-year-old who developed hepatic vein thrombosis while using oral contraceptives is presented.
- Budd-Chiari syndrome Hepatic vein thrombosis Oral contraceptives
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health
- Public Health, Environmental and Occupational Health
- Psychiatry and Mental health